MAUDE Adverse Event Report: SPECTRANETICS CORPORATION BRIDGE OCCLUSION BALLOON; CATHETER, INTRAVASCULAR OCCLUDING, TEMPORARY

SPECTRANETICS CORPORATION BRIDGE OCCLUSION BALLOON; CATHETER, INTRAVASCULAR OCCLUDING, TEMPORARY
Model Number 590-001
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Great Vessel Perforation (2152); Pericardial Effusion (3271)
Date of Event 04/24/2024
Type of Reportable Event Death
Event or Problem Description
A lead extraction procedure was scheduled to remove a lead located in the bundle of his and replace it with a left ventricular (lv) lead.A right atrial (ra) and a right ventricular (rv) lead were both present in the patient as well, but were not targeted for extraction.The system had been implanted from the right side, because the patient had occlusion of the left subclavian and innominate veins.An initial attempt to remove the his lead occurred in an ep lab but was unsuccessful, so the case was rescheduled to be performed in the hybrid or.Pre-procedurally, a venogram revealed stenosis and occlusion of the superior vena cava (svc), and a transesophageal echocardiography (tee) detected a minor baseline effusion on the right side of the heart, near the ra.Due to this being a high risk case, a spectranetics bridge occlusion balloon was being prophylactically "staged" prior to the procedure within the svc, in the event an injury was to occur during the extraction procedure.During staging, the guide wire (on which the bridge balloon advances) was inserted femorally to the clavicle area before meeting resistance.The patient's right internal jugular was occluded, so the guide wire was advanced to the right subclavian.Then, the bridge balloon was advanced over the guide wire, and was placed as superior as possible within the svc, with the balloon upper marker positioned at approximately the clavicle.The balloon was then prophylactically filled with 25 cc of 80% saline/20% contrast medium.As it was inflated, the balloon revealed a tortuous, stenotic svc from the upper svc to approximately the svc/ra junction.At the inferior end, the balloon took on a much more bulbous/spherical shape, presumably where the svc either widened, or was less stenosed/occluded.Once the balloon had been positioned as optimally as possible, it was fully deflated.Shortly afterward, the patient's blood pressure and etc02 dropped significantly.A pericardial effusion was detected via transesophageal echocardiography (tee).Rescue efforts began, including bridge balloon re-inflation, chest compressions, pericardiocentesis, shocks to the heart, and sternotomy.An anterior wall svc perforation was discovered, near the svc/ra junction.The patient's anatomy was not typical, and appeared to be consistent with a congenital malformation such as a persistent left svc.The repair was difficult and time consuming, requiring the patient to be placed on bypass multiple times, but the repair was completed and the patient survived the procedure.The bridge balloon was examined outside of the patient, and confirmed no defect.The balloon was inflated again and the upper 2/3 of the balloon was squeezed, to simulate the shape that was observed on fluoroscopy, with no malfunction detected.Additionally, information received confirmed the patient died 12 days post-procedure, on (b)(6) 2024.This report captures the bridge balloon which was inflated in the area of the perforation, requiring intervention but resulting in death.There was no alleged malfunction of the bridge balloon in use during the procedure.
 
Additional Manufacturer Narrative
A2): patient's date of birth unk.H3): the device was discarded, thus no investigation could be completed.H6): although great vessel perforation and death are known risks of complication with use of the bridge device, the patient's condition was demonstrably responsible for the adverse event (tortuous and stenosed svc, atypical anatomy consistent with congenital malformation such as a persistent svc).Submission of this report does not, in itself, represent a conclusion by the manufacturer and/or authorized representative or the national competent authority that the content of this report is complete or accurate, that the medical device(s) listed failed in any manner and/or that the medical device(s) caused or contributed to an alleged death or deterioration in the state of the health of any person.

Brand Name
BRIDGE OCCLUSION BALLOON
Common Device Name
CATHETER, INTRAVASCULAR OCCLUDING, TEMPORARY
Manufacturer (Section D)
SPECTRANETICS CORPORATION
9965 federal drive
colorado springs CO 80921
Manufacturer (Section G)
SPECTRANETICS CORPORATION
9965 federal drive
colorado springs CO 80921
Manufacturer Contact
barbara creel
9965 federal drive
colorado springs, CO 80921
719447-2465
MDR Report Key19282311
Report Number3007284006-2024-00091
Device Sequence Number7577244
Product Code MJN
UDI-Device Identifier00813132024840
UDI-Public(01)00813132024840(17)260103(10)FMN24A03A
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K203540
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/03/2026
Device Model Number590-001
Device Catalogue Number590-001
Device Lot NumberFMN24A03A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date05/09/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/03/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MEDTRONIC 3830 HIS LEAD; MEDTRONIC 5076 RA PACING LEAD; MEDTRONIC 6947 RV ICD LEAD; SPECTRANETICS BRIDGE PREP KIT
Outcome Attributed to Adverse Event Death; Life Threatening; Required Intervention;
Patient Age66 YR
Patient SexMale
Patient Weight98 KG
Patient EthnicityNon Hispanic
Patient RaceWhite